Font Size
A
A
A

Metallic Taste in the Mouth (Dysgeusia)


A metallic taste in the mouth can be caused by infections of the mouth or teeth, skin conditions that affect the mucous membranes in the mouth (such as lichen planus), or other problems (such as Crohn's disease). A metallic taste also may be caused by a substance present in the mouth.

Medicines that are chewed, rather than swallowed, may cause a temporary metallic taste at the back of the tongue. Other medicines, such as Flagyl, tetracycline, penicillamine, Biaxin, ethambutol, biguanides, and allopurinol, can cause a metallic taste because they get into the mouth through salivary secretions or directly from the blood.

ByHealthwise Staff
Primary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency Medicine
Specialist Medical ReviewerDavid Messenger, MD
Last RevisedOctober 20, 2011

eMedicineHealth Medical Reference from Healthwise

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

To learn more visit Healthwise.org

© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.






Medical Dictionary